W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/14/2007
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic periumbilical incarcerated ventral hernia repair on (b)(6) 2006 and (b)(6) 2007 whereby gore® dualmesh® plus biomaterial devices were implanted.The complaint alleges that on (b)(6) 2007, (b)(6) 2012, (b)(6) 2016 and (b)(6) 2017, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, adhesions to small intestine, inflammation, foreign body giant cell reaction, dystrophic calcification, infection, open draining wound.Additional event specific information was not provided.
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: implant #1 preoperative complaints: (b)(6) 2006: (b)(6) md.History and physical.¿the patient is booked for outpatient surgery.History: this 55-year-old female wishes to undergo repair of incarcerated periumbilical ventral hernia.She also has some bulging at the medial aspect of her generous right subcostal scar which may also represent some herniation.She does have pain by herniation.She has had a known umbilical hernia for at least one or two years.She is not reporting any significant bowel symptoms.She has not had any nausea or vomiting, weight has been stable.If anything, she has gained some weight.From a gi [gastrointestinal] point of view the patient had a colonoscopy in (b)(6) 2005 for a history of colonic polyps.Several small polyps were seen which were removed.One was adenomatous.Also seen was extensive sigmoid diverticulosis.She has had previous colonoscopies at which time polyps were removed.¿ physical exam: ¿abdomen: abdominal examination revealed an obese abdomen.There was a generous right subcostal scar and some prominence to the medial aspect where she has some discomfort.A 4-cm incarcerated periumbilical herniation is noted.There are no other masses.The area by the umbilicus was tender.¿ assessment: ¿this patient presents with a symptomatic periumbilical herniation and a possible herniation by her right subcostal scar near the midline.She is willing to proceed with a laparoscopic approach to repairing the umbilical herniation which will allow us to view the right subcostal area.If a hernia is found, then this can be repaired at the same time.The procedure will be done under general anesthesia as an outpatient.She has multiple medical problems and might require admission.¿ implant #1 procedure: laparoscopic repair or incarcerated ventral hernia.[implant: gore® dualmesh® plus biomaterial, 1dlmcp03/04273694, 10cm x 15cm x 1mm thick, oval] implant #1 date: (b)(6) 2006 [same day surgery] (b)(6) 2006: (b)(6) md.Operative report.Pre and post-operative diagnosis: incarcerated ventral hernia.Anesthesia: general.Estimated blood loss: 60 ml.Complications: none.Wound class: not provided.Findings: ¿there were adhesions in the area of the right subcostal scar, but there was no defect there.The patient had a 4-cm defect by the umbilicus where omentum was incarcerated within the herniation.¿ procedure: ¿after the induction of general anesthesia, the patient's abdomen was prepped and draped in the usual manner.A veress needle was passed into the abdomen through a left subcostal stab incision.The abdominal cavity was insufflated to a pressure of 15 mmhg with carbon dioxide.Using a noncutting trocar a 12 mm cannula was then passed into the abdomen.Under direct vision two 5 mm cannulae were inserted on the left side of the abdomen and we subsequently inserted a third 5 mm cannula on the right side of the abdomen to allow for tack placement.The patient did have incarcerated omentum within the ventral herniation.Using primarily traction we were able to reduce the omentum.There were some adhesions to the sac and these were taken down with cautery.Attention was then turned to the right subcostal area where the omental adhesions were divided to allow for full visualization of the abdominal wall.There was no herniation.We selected a dual mesh gore-tex patch, 13 x 10 cm in size, to overlap the ventral herniation.Stay sutures were placed of #1 prolene.The patch was then passed into the abdomen, and using a suture passer the stay sutures were pulled up to allow for placement of the patch onto the anterior abdominal wall.The helical tacker was then used to secure the edges of the patch to the anterior abdominal wall.Additional stay sutures of #1 prolene were then placed around the circumference of the patch using the suture passer once again to place the sutures through full thickness fascia.These were placed and then serially tied as were the original stay sutures.Inspection of the abdominal wall revealed no significant bleeding.We elected to use a suture passer to place two heavy vicryl sutures by the 12 mm cannula site, again using full thickness placement to close this defect.The remaining operating cannulae and co2 were removed.All wounds were lavaged with saline and betadine.The subcutaneous tissue was reapproximated with interrupted 4-0 vicryl suture where appropriate.The skin edges were closed with steri-strips.Suitable dressings were applied.The patient tolerated the procedure well and left the operating theater in good condition.Sponge and instrument counts were correct.When the patient was positioned on the anterior abdominal well, the intraabdominal pressure was reduced to 8 mmhg.¿ (b)(6) 2006: (b)(6) hospital.Implant sticker: ¿gore dualmesh plus biomaterial.Ref #: 1dlmcp03, lot #:04273694.W.L.Gore & associates.¿ (b)(6) 2006: (b)(6) rn.Discharge instructions: ¿discharge to home.No lifting or strenuous activity.Follow up in 1-2 weeks.¿ implant #2 preoperative complaints: (b)(6) 2007: (b)(6) md.History and physical.History: ¿this 56-year-old female has developed a recurrent herniation this time at a laparoscopic trocar site in the left upper quadrant.Herniation is symptomatic.She underwent a cat scan which confirms the presence of a hernia in this area.She is overweight.This patient underwent repair of an incarcerated periumbilical ventral hernia by laparoscopic technique in (b)(6) 2006.No herniation was identified in the right subcostal area where there was a generous scar.She did have a 4 cm defect by the umbilicus and this repair appears to be intact.There was omentum incarcerated within the herniation.A 12 mm cannula was used in the left upper quadrant area.Surprisingly this cannulation site was closed using vicryl sutures and a suture passer and despite this the patient has developed herniation.Bowel function is unchanged.She is reporting some nausea without vomiting.She does have chronic diarrhea.She had a colonoscopy in (b)(6) 2005.Several small polyps were removed.Extensive diverticulosis was also evident.She has had previous colonoscopies at which time polyps were removed.A repeat study is planned for (b)(6)2008.¿ physical exam: ¿she is still overweight¿ abdomen: abdominal examination reveals tenderness in the left upper quadrant and there appears to be bulging in this area.¿ assessment: ¿this 56-year-old female presents with a symptomatic left upper quadrant hernia related to a laparoscopic trocar site.She is on steroids, has diabetes, is overweight and has chronic asthma; all complicating factors for recurrent herniations.We recommended a repeat laparoscopic approach and she is willing to proceed with this.¿ implant #2 procedure: laparoscopic repair of incisional hernia with gore-tex patch.[implant: implant: gore® dualmesh® plus biomaterial, 1dlmcp04/04335871, 15cm x 19cm x 1mm thick, oval] implant #2 date: (b)(6) 2007 [same day surgery] (b)(6) 2007: (b)(6) md.Operative report.Pre and postoperative diagnosis: incisional hernia, left upper quadrant.Wound classification: findings: ¿the patient had a fairly large defect in the left upper quadrant, almost certainly at the trocar site.It measured 6 cm in maximal diameter.¿ procedure: ¿after the induction of general anesthesia, the patient's abdomen was propped and draped in the usual manner.Veress needle was passed into the abdomen through a medially located left subcostal stab incision.The abdomen cavity was insufflated to a pressure of 15 mmhg with carbon dioxide.Using a non-cutting trocar, we initially placed a 5-mm cannula here.This was subsequently switched to a 12 mm.A total of 4 other operating cannulae were subsequently inserted, all 5 mm, and 2 more in the medial aspect of the left side of the abdomen, one in the left lower quadrant and the other in the left lateral aspect of the left side of the abdomen.At laparoscopy, there were adhesions to the previously placed midline patch.We elected not to take these down.They were strictly omental.In the left upper quadrant, there was a piece of omentum adherent to the hernial sac.This was sharply dissected free.The defect proved to be about 6 cm long in the longitudinal axis and probably closer to 4-5 cm in the transverse axis.We elected to use a 10 x 15 cm oval-shaped gore-tex dual mesh patch to repair the abdominal wall.The long axis was oriented in the appropriate long axis of the abdomen.Stay sutures of heavy prolene were placed to allow for manipulation of the patch on the anterior abdominal wall.Patch was passed into the abdomen.Using a suture passer, the stay sutures were brought out to secure the patch up against the anterior abdominal wall.Helical tacker was then used to secure the edges of the patch to the anterior abdominal wall.An additional 6 full-thickness #1 prolene sutures were used to secure the patch to the anterior abdominal wall, again using the suture passer to pass these through small stab incisions in the skin.The two original stay sutures were also tied.There was a slight fold laterally but overall the patch appeared to sit nicely with good overlap of all the fascial defect edges.Hemostasis was good.A #1 vicryl suture was used to close the fascia at the 12-mm trocar site in the medial aspect of the left upper abdomen.This was passed using the suture passer and subsequently tied.The remaining operating cannulae and co2 were removed.All wounds were lavaged with saline and betadine.Subcutaneous tissues were reapproximated with interrupted 4-0 vicryl suture where appropriate.Skin edges were closed with steri-strips.Suitable dressings were applied.The patient tolerated the procedure well and left the operating theatre in good condition.Sponge and instrument counts were correct.Blood loss was 60 ml.There were no specimens.There were no apparent complications.¿ (b)(6) 2007: no facility listed.Implant sticker: ¿gore dualmesh plus biomaterial.Ref #:1dlmcp04, lot #:04335871.W.L.Gore & associates.¿ (b)(6) 2007: (b)(6) rn.Discharge instructions; ¿discharge to home.Follow up appointment: (b)(6).¿ implant #3 preoperative complaints: (b)(6) 2012: (b)(6) md.History and physical.History of present illness: ¿the patient is a sixty one year old female who present to the emergency room with the complaint of one and a half to two week history of nausea, vomiting and diarrhea.She reports that she has been trying to take oral liquids and at times solids and has very little success at keeping these down.Is able to tolerate small amounts of liquid if she takes sips and does not drink any significant volume.Otherwise her diarrhea actually has been more bloody.This has been bright red blood.Not associated with any pain.She does have a history of very severe hemorrhoids but also has diverticulosis.Doesn¿t really have a lot of abdominal pain other then up into the epigastrium.No change in her chronic back pain.No fevers.Doesn¿t know of any urinary symptoms whatsoever.As noted above, she has been under a lot of stress lately¿she states that she has been compliant with her usual home medications when she is able to keep them down.¿ physical exam: ¿abdomen: soft, she really doesn¿t have a lot of tenderness at this point in time.Bowel sounds are somewhat hypoactive.¿ imaging: ¿she also did have an acute abdominal series with a chest x-ray which revealed a large hiatal hernia.¿ assessment/plan: ¿for the hiatal hernia, i would like to go ahead and consult dr.(b)(6).He has already made a recommendation of a ct scan.He does have some concern that this could be contributing to her congestive heart failure type symptoms and certainly could be contributing to her g.I.[gastrointestinal] symptoms.¿ (b)(6) 2012: (b)(6) md.Radiology report.Acute abdomen and pa [posterior anterior] chest x ray.Impression: ¿1.Large hiatal hernia.¿ (b)(6) 2012: (b)(6) md.Radiology report.Ct chest, abdomen and pelvis.¿impression: 1.Large hiatal hernia.2.Atherosclerotic disease.3.Multiple areas of varying density in the kidneys, probably due to hyperdense cysts, as well as cortical calcifications.A tumor, especially of the anterior right cortex, cannot be excluded.Follow up with dynamic imaging is recommended of the kidneys.4.There is increased thickness of the proximal large bowel compatible with colitis.There is no evidence of abscess formation or significant inflammatory change in the adjacent mesentery.5.The appendix is not positively identified.6.Extensive arthritic changes of the lumbar spine.¿ (b)(6) 2012: (b)(6) md.Operative report.Pre and post-operative diagnosis: gastroesophageal reflux disease.Hiatal hernia.Procedure: upper gastrointestinal endoscopy with biopsy.Findings: ¿1.Esophagus: within normal limits.Z-line at 32 cm.2.Stomach: large sliding hiatal hernia with partial organoaxial volvulus at the antrum.Diffuse gastritis and bile reflux.3.Duodenum: distorted anatomy but mucosal examination shows no abnormalities.¿ (b)(6) 2012: (b)(6) md.Pathology.Specimen: ¿a.Biopsy gastric antrum.¿ final diagnosis: ¿no diagnostic abnormalities recognized.¿ gross description: ¿part a is received in formalin labeled ¿payne, laura f¿ and ¿biopsy gastric antrum with h.Pylori screen.¿ it consists of two pieces of tan soft tissue measuring 0.4 x 0.2 x 0.1 cm and 0.3 x 0.3 x 0.1cm.Respectively which are submitted in toto in cassette a1.¿ (b)(6) 2012: (b)(6) md.Indications: ¿this is a 61-year-old female who was admitted to the hospital through the emergency room with chief complaint of two week history of epigastric pain, nausea, vomiting and diarrhea.The patient reported dysphagia and intolerance to liquids, except for very small sips.She had diarrhea that was associated with bright red blood.She reports history of severe hemorrhoids and diverticulosis.She also reports history of diagnosis of large hiatal hernia diagnosed two years ago.On physical examination, the patient's initial vitals on admission showed tachycardia in the 120's that improved gradually with fluid hydration.Her abdomen was soft, non-tender, non-distended with no peritoneal signs.Labs on admission showed acute renal failure that also resolved with iv fluid hydration.Imaging studies demonstrated a large hiatal hernia.The patient also had an upper endoscopy that showed large sliding hiatal hernia with partial volvulus of the antrum, diffuse gastritis, and bile reflux and the patient was taken to surgery after the appropriate work-lip and medical stabilization.¿ implant #3 procedure: laparoscopic hiatal hernia repair with mesh, nissen fundoplication and upper endoscopy.[implant: gore® bio-a® tissue reinforcement, hh0710/9284757, 7cm x 10cm, u configuration] implant #3 date: (b)(6) 2012 [hospitalization dates (b)(6) 2012] (b)(6) 2012: (b)(6) md.Operative note.Assistant: (b)(6) do.Pre and postoperative diagnosis: large hiatal hernia with gastric volvulus and obstruction.Anesthesia: general.Specimens: hernia sac sent to pathology.Complications: none.Wound classification: ¿clean contaminated.¿ procedure: ¿after obtaining informed consent, the patient was taken to the operating room and placed on the bed in lithotomy position after general anesthesia was induced.The patient received preoperative antibiotics and subcutaneous lovenox and scds [sequential compression devices] were placed for dvt [deep vein thrombosis] prophylaxis.Foley was placed.The abdomen was prepped and draped in the surgical fashion.The patient was placed in reverse trendelenburg position.Pneumoperitoneum was achieved via veress needle technique in the left upper quadrant mid clavicular line.Saline drop test was performed and there were no blood or bowel contents aspirated and there was free flow of saline into the peritoneal cavity.Pneumoperitoneum was achieved to 15 mmhg.The ports were dilating versastep ports and the skin was infiltrated with 1% lidocaine plain and 0.5% marcaine plain mixed 1:1 before any skin incision.The needle was then removed and a 12 mm operating port was then placed, through which a 5 mm flex tip scope was introduced into the abdominal cavity and there was no injury from the veress needle.Ports were then placed under vision.A 5 mm operating epigastric port was placed.Another 5 mm optical port was placed in the midline, midway between the xiphoid and umbilicus.A 12 mm port was placed in the right upper quadrant anterior axillary line, through which a paddle liver retractor was used to retract the left lobe of the liver to provide adequate exposure.There were adhesions in the left upper quadrant from previous ventral hernia repair and the omentum was freed off of the abdominal wall using laparoscopic scissors along avascular planes to open space for a 5 mm port that was placed in the left upper quadrant anterior axillary line; this was for assistance and exposure.There was a large hiatal hernia identified with the majority of the stomach up in the chest.The gastrohepatic ligament was opened in the avascular space using ace harmonic and carried along the hiatus in an inverted u-shaped fashion.There was a large amount of omentum up in the chest and this was retracted down using atraumatic graspers and the peritoneal reflection was identified and was opened at the base of the right crus and carried along the angle of his in the same fashion using ace harmonic.Extensive dissection and mobilization was done safely in the chest using peanut dissectors in the avascular planes, as well as ace harmonic for dense adhesive bands.The stomach was adherent to the thoracic aorta and this was gently freed using blunt dissection with peanut dissectors, as well as ace harmonic.No injury was encountered.There were also adhesions between the esophagus and the thoracic aorta and these were freed in the same fashion.The left crus was identified at the base and a window was then created behind the esophagus and the stomach and 1/2 inch penrose drain was then passed around the esophagus and tied using endoloop anteriorly and this was used for retraction and exposure to achieve circumferential dissection.The stomach was laying tension free in the abdomen without retraction up to the chest and we achieved 4 cm of intraabdominal esophagus.This was confirmed by endoscopic examination and identification of the z-line to be intraabdominal 4 cm from the hiatus.No further mobilization was required.Adhesions and scarring were taken down and the hernia was completely reduced.The right and left crura of the diaphragm were then closed posteriorly using #0 surgidac sutures in interrupted fashion on an endostitch device.This was done all the way to the posterior aspect of the esophagus, avoiding angulation of the esophagus and not including the wall of the esophagus posteriorly.We then placed a piece of bio-a gore mesh to reinforce the hiatal hernia repair; this was placed posteriorly with the wings of the mesh on both sides and also anterior to the esophagus and this was secured to the diaphragm using absorbatacks with attention to fully penetrate the diaphragm to avoid injury of mediastinal structures.Endoscopic examination was then done.A standard olympus adult endoscope was introduced through the mouthguard, into the mouth, and into the esophagus.The z-line was identified at 38 cm; this was at 32 cm on the preoperative endoscopy.The scope was then advanced into the stomach.There was no injury to the esophagus or the stomach.The ge [gastroesophageal] junction was also identified laparoscopically by transillumination and confirmed to be intraabdominal; 4 cm of intraabdominal esophagus was achieved.The scope was left in the stomach for calibration of the nissen wrap.The fundus of the stomach was floppy and we did not need to take down the short gastric vessels.A reticulating blue grasper was then passed in the retroesophageal window and used to grab the fundus of the stomach and was straightened and pulled to the right side of the esophagus.A 360 degree nissen wrap was then created using #0 surgidac sutures in interrupted fashion.The upper stitch included partial wall of the esophagus.There was no tension on the wrap.We then proceeded with endoscopic examination that showed adequate nissen wrap on retroflexion with no obstruction.There was no injury to the esophagus or the stomach.The stomach was then decompressed and the scope was removed.Liver retractor was then removed and ports were removed under vision.Pneumoperitoneum was desufflated.The skin was then closed using 4-0 monocryl suture in interrupted subcuticular fashion and dermabond.The patient tolerated the procedure well and no complications occurred during the operation.At the end of the procedure, the count of sponge and needle were all correct.The patient was electively left on the ventilator because of chronic obstructive pulmonary disease and extensive thoracic surgery and was transferred to icu.Dr.(b)(6) assisted me throughout the procedure with the laparoscopic visualization, retraction, and exposure, as well as mobilization of the herniated stomach down into the abdomen and creation of the nissen wrap.¿ (b)(6) 2012: (b)(6) hospital.Implant record: ¿gore bio a mesh.Ref #: hh0710.Lot #:9284757.Size 7 cm x 10 cm.Expiration date: 05/2014.Site: stomach.¿ (b)(6) 2012: (b)(6) md.Pathology.Specimen ¿hernia sac.¿ final diagnosis: ¿hernia sac.¿ gross description: ¿part a is received in formalin labeled with the patient¿s name ¿(b)(6).¿ and ¿hernia sac.¿ it consists of a 4.5 x 2.0 x 0.5 cm segment of yellow white adipose and membranous tissue.Sectioning reveals the same.No masses or lesions are identified.Representative sections are submitted in cassette a1.¿ (b)(6) 2012: (b)(6) md.Pre and post-operative diagnosis: acute dysphagia, secondary to impacted food.Procedure: upper endoscopy with removal of foreign body.Anesthesia: conscious sedation.Findings: ¿1.Esophagus: food and fluids in the esophagus with impacted piece of solid food above the nissen wrap.2.Stomach: intact nissen wrap.No evidence of recurrence of the hiatal hernia.No wrap failure.3.Duodenum not examined.¿ procedure: ¿after obtaining informed consent, the patient was taken to the endoscopy suite and placed on the bed in left lateral decubitus position.Conscious sedation was induced.A standard olympus adult endoscope was introduced through the mouthguard, into the mouth, and into the esophagus.There was found to be small pieces of food and fluid in the esophagus with a large piece of solid food impacted above the nissen wrap.This was all pushed gently with the scope through the wrap into the stomach.The esophagus was cleared.There were no esophageal erosions or injury.The stomach was examined and there was intact nissen wrap on retroflexion.There was no evidence of recurrence of hiatal hernia.The duodenum was not examined because it was examined a few days ago before the surgery on the upper endoscopy that was done preoperatively.The stomach was then decompressed.The scope was removed.The patient tolerated the procedure well and no complications occurred.She was then transferred back to the floor in stable condition.¿ (b)(6) 2012: (b)(6) md.Discharge summary.¿(i) hiatal hernia, status post nissen fundoplication.(2) gastric outlet obstruction, resolved alter nissen fundoplication¿ hospital course: ¿on (b)(6) 2012, it was felt she was ready for hiatal hernia repair.She was taken to the operating room and underwent nissen fundoplication as well as some lysis of adhesions.Postoperatively she had some discomfort as would be expected but did very well initially.We did attempt to advance her diet, however on (b)(6) 2012 she developed some nausea and vomiting.It was felt that she potentially had an obstruction and she went back to the operating room for upper endoscopy.He did identify a food bolus that was obstructing her upper esophageal sphincter.This was removed and she has done relatively well since that point in time.¿¿¿on the day of discharge¿ her abdomen is unremarkable with no significant tenderness.¿ partial explant preoperative complaints: (b)(6) 2016: (b)(6) md.Emergency room visit.Chief complaint: ¿abdominal pain, altered mental status.¿ review of systems: ¿gastrointestinal: positive for nausea, vomiting, abdominal pain and diarrhea.¿ physical exam: ¿abdomen: soft, she exhibits distension.She exhibits no mass.There is tenderness.There is rebound.There is no guarding.¿ procedures: ¿ct abdomen pelvis.Impression: ¿there is evidence of perforated small intestine seen within the left lower quadrant on axial image #72 with majority of the free intraperitoneal gas present within this region.Abnormal hyperenhancement of bowel mucosa involving small intestine with abnormally dilated jejunum and duodenum within the upper abdomen.The degree of hyperenhancement of the small bowel mucosa would be atypical for bowel ischemia and inflammatory bowel disease such as crohn¿s disease would be more likely to have this appearance.Severe enteritis could also have this appearance.There are small specks of extraluminal free air within the left upper quadrant as well.Additional inflammatory changes of colon are noted.No evidence of abscess.Postsurgical changes from ventral hernia repair and cholecystectomy noted.Incidental note of bilateral renal artery aneurysms with larger renal artery aneurysm on the right side measuring 1.4 x 1.3 cm and smaller left renal artery aneurysm measuring 0.8 x 0.6 cm.There is also splenic artery aneurysm at the hilum of the spleen measuring 1.2 cm.Left common iliac artery aneurysm also noted measuring up to 2.1 cm in diameter.¿ plan: ¿seen previously in er today by dr.(b)(6).Ct shows perf [perforated] small bowel.D/w [discuss with] on call rad [radiologist] and then with surgery.Abx [antibiotics] ordered.Pt [patient] stable on exam and pain controlled.Admit to or for definitive surgical care.¿ (b)(6) 2016: (b)(6) medical center.Provider not listed.Ct abdomen pelvis.Impression: ¿there is evidence of perforated small intestine seen within the left lower quadrant on axial image #72 with majority of the free intraperitoneal gas present within this region.Abnormal hyperenhancement of bowel mucosa involving small intestine with abnormally dilated jejunum and duodenum within the upper abdomen.The degree of hyperenhancement of the small bowel mucosa would be atypical for bowel ischemia and inflammatory bowel disease such as crohn's disease would be more likely to have this appearance.Severe enteritis could also have this appearance.There are small specks of extraluminal free air within the left upper quadrant as well.Additional inflammatory changes of colon are noted.No evidence of abscess.Postsurgical changes from ventral hernia repair and cholecystectomy noted.Incidental note of bilateral renal artery aneurysms with larger renal artery aneurysm on the right side measuring 1.4 x 1,3 cm and smaller left renal artery aneurysm measuring 0.8 x 0.6 cm.There is also splenic artery aneurysm at the hilum of the spleen measuring 1.2 cm.Left common iliac artery aneurysm also noted measuring up to 2.1 cm in diameter.¿ (b)(6) 2016: (b)(6) md.History and physical.Physical exam: ¿abdomen: soft, distended, obese, severely tender with voluntary guarding and rebound in the periumbilical region, previous kocher incision & lap incisions well healed.¿ assessment and plan: ¿ this is a 65 y.O.Female with perforated viscus secondary to an internal hernia or ibd [interstitial bowel disease].Keep npo [nothing by mouth] ivf [intravenous fluids], and empiric abx [antibiotics].Will schedule her for a diagnostic laparoscopy with bowel resection, possible ostomy, possible open.Risks, benefits and alternatives discussed with the patient.¿ partial explant procedure: diagnostic laparoscopy converted to exploratory laparotomy, small bowel resection, lysis of adhesions, excision of abdominal wall mesh, abdominal wall wash out and jejunal divertulectomy x2.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.